Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 22 , ISSUE 6 ( 2018 ) > List of Articles

CASE REPORT

Hyperammonemia Presenting as Refractory Status Epilepticus after Lung Transplant in a Patient Positive for Ureaplasma parvum

Diane C. McLaughlin, Jorge M. Mallea, Lauren K. Ng

Keywords : hyperammonemia, lung transplantation, seizures, status epilepticus,Cerebral edema

Citation Information : McLaughlin DC, Mallea JM, Ng LK. Hyperammonemia Presenting as Refractory Status Epilepticus after Lung Transplant in a Patient Positive for Ureaplasma parvum. Indian J Crit Care Med 2018; 22 (6):463-465.

DOI: 10.4103/ijccm.IJCCM_356_17

License: CC BY-ND 3.0

Published Online: 00-06-2018

Copyright Statement:  Copyright © 2018; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Hyperammonemia is a rare complication of lung transplant with a high mortality rate. It presents as encephalopathy and progresses to seizures, status epilepticus, coma, cerebral edema, and brain death. Multiple treatments have been documented including administration of medications, gut decontamination, and dialysis. However, no definitive treatments exist and mortality remains between 67% and 75%. We present the case of a 65-year-old male with idiopathic pulmonary fibrosis who developed refractory status epilepticus secondary to hyperammonemia following lung transplant. The patient presented on postoperative day 7 with super-refractory status epilepticus and normal computed tomography scan of the head. Hyperammonemia was suspected due to refractory seizures and confirmed with peak ammonia level >1000 μmol/L. Despite aggressive treatment, the patient developed global cerebral edema and died. Postmortem investigations revealed that the patient was positive for Ureaplasma parvum. Additional studies are needed to elucidate the exact mechanism of disease and investigate successful treatment options.


PDF Share
  1. Chen C, Bain KB, Iuppa JA, Yusen RD, Byers DE, Patterson GA, et al. Hyperammonemia syndrome after lung transplantation: A Single center experience. Transplantation 2016;100:678-84.
  2. Lichtenstein GR, Yang YX, Nunes FA, Lewis JD, Tuchman M, Tino G, et al. Fatal hyperammonemia after orthotopic lung transplantation. Ann Intern Med 2000;132:283-7.
  3. Tuchman M, Lichtenstein GR, Rajagopal BS, McCann MT, Furth EE, Bavaria J, et al. Hepatic glutamine synthetase deficiency in fatal hyperammonemia after lung transplantation. Ann Intern Med 1997;127:446-9.
  4. Rueda JF, Caldwell C, Brennan DC. Successful treatment of hyperammonemia after lung transplantation. Ann Intern Med 1998;128:956-7.
  5. Berry GT, Bridges ND, Nathanson KL, Kaplan P, Clancy RR, Lichtenstein GR, et al. Successful use of alternate waste nitrogen agents and hemodialysis in a patient with hyperammonemic coma after heart-lung transplantation. Arch Neurol 1999;56:481-4.
  6. Anwar S, Gupta D, Ashraf MA, Khalid SA, Rizvi SM, Miller BW, et al. Symptomatic hyperammonemia after lung transplantation: Lessons learnt. Hemodial Int 2014;18:185-91.
  7. Lichtenstein GR, Kaiser LR, Tuchman M, Palevsky HI, Kotloff RM, O'Brien CB, et al. Fatal hyperammonemia following orthotopic lung transplantation. Gastroenterology 1997;112:236-40.
  8. Hocker S, Rabinstein AA, Wijdicks EF. Pearls & oy-sters: Status epilepticus from hyperammonemia after lung transplant. Neurology 2011;77:e54-6.
  9. Wu Q, Marescaux C, Wolff V, Jeung MY, Kessler R, Lauer V, et al. Tacrolimus-associated posterior reversible encephalopathy syndrome after solid organ transplantation. Eur Neurol 2010;64:169-77.
  10. LaBuzetta JN, Yao JZ, Bourque DL, Zivin J. Adult nonhepatic hyperammonemia: A case report and differential diagnosis. Am J Med 2010;123:885-91.
  11. Bharat A, Cunningham SA, Scott Budinger GR, Kreisel D, DeWet CJ, Gelman AE, et al. Disseminated Ureaplasma infection as a cause of fatal hyperammonemia in humans. Sci Transl Med 2015;7:284re3.
  12. Wylam ME, Kennedy CC, Hernandez NM, Peters SG, Maleszewski JJ, Cassivi SD, et al. Fatal hyperammonaemia caused by Mycoplasma hominis. Lancet 2013;382:1956.
  13. Fernandez R, Chi M, Ison MG, Waites KB, Crabb DM, Ratliff AE, et al. Sequelae of donor-derived mollicutes transmission in lung recipients. Am J Respir Crit Care Med 2017;195:687-9.
  14. Machado MC, Pinheiro da Silva F. Hyperammonemia due to urea cycle disorders: A potentially fatal condition in the intensive care setting. J Intensive Care 2014;2:22.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.